Texas, 2022Wildfire in Texas, March 3 to 6, 2022
March 3 to 6, 2022 · NWS AMA · 1 event in 1 county or zone
Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle. A large wildfire developed in Potter County in the afternoon and continued through March 6th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle. A large wildfire developed in Potter County in the afternoon and continued through March 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 3, 2:38 PM CST, 34 minutes earlier.
Area forecast discussion, Mar 3, 2:38 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
238 PM CST Thu Mar 3 2022
.SHORT TERM...Tonight through Friday night
Upper ridge will shift east tonight across the central and
southern Plains states and away from the Panhandles. Transition to
a southwesterly flow aloft is expected with increasing high level
cloudiness as perturbations approach the Panhandles from the
southwest. Shortwave trough expected to lift north and east into
the central Rockies by Friday afternoon and could see possibly
some mid level clouds associated with this upper feature by Friday
afternoon. Could not completely rule out virga showers across
parts of the forecast area by late Friday.
The main open wave will track east out of the Great Basin region
and into the central Rockies Friday night with any precip
remaining north and west of the Panhandles as the forecast area is
dry-slotted. Cannot rule out some light rain showers impacting the
southeastern Texas Panhandle late Friday night as low level
moisture surges north and west into the Panhandles.
Surface low over eastern and southeastern Colorado with
associated surface trough extending south across the eastern
Plains of New Mexico tonight will deepen through Friday night and
allow for southerly and downsloping southwesterly winds to begin
increasing late this week. A low level 850 mb south to
southwesterly jet of 30 to 40 knots is expected to develop tonight
across the Panhandles. Low level Gulf moisture will also surge
north and west into the eastern Panhandles mainly along and east
of the Caprock by Friday afternoon.
Dew points are forecast to rise into the middle and upper 40's by
late Friday morning and Friday afternoon with lower and middle
30's forecast across the western portions of the forecast area.
The lee surface trough or pseudo- dryline will mix eastward across
the Panhandles Friday night to near the Oklahoma state line by
12Z Saturday. Cannot rule out some light rain showers across the
southeastern or far eastern Texas Panhandle after 06Z Saturday,
however better chances will be further east away from the
Panhandles. Another low level 850 mb southerly jet of 40 to 50
knots and possibly as high as 55 knots is forecast to develop
Friday night. The 850 mb winds are then forecast to veer around to
the southwest and west by 09Z to 12Z Saturday and diminish to
around 25 to 35 knots.
Schneider
&&
.FIRE WEATHER...
.Friday...
Critical fire weather conditions are likely across at least the
western and central Oklahoma Panhandle and then southwestward back
across the northwestern and far western Texas Panhandle. After
close coordination with WFO OUN and the Oklahoma Forestry
Services, decided to include Beaver County in the Fire Weather
Watch for Friday. Will hold off upgrading the Fire Weather Watch
to a Red Flag Warning for now but will need to be upgraded by the
next shift. Minimum afternoon relative humidity values will range
from mid to upper 20 percent in the eastern Oklahoma Panhandle to
as low as 14 to 17 percent across the western Oklahoma and
northwest Texas Panhandles. 20 foot winds will be from the
southwest 15 to 25 mph with higher gusts and the strongest winds
will be across the western Oklahoma and far northwestern Texas
Panhandles where 20 to 30 mph with gusts near 40 mph are forecast.
Max RFTI values will range from near 2 in the eastern Oklahoma
Panhandle to as high as 3 to 4 across the western Oklahoma and far
northwestern Texas Panhandles. The RFTi values are forecast to be
primarily wind-driven Friday with little or no input from the RH.
ERC values are critically low in the 90th to 96th percentile
across the Oklahoma Panhandle and the northern and eastern Texas
Panhandle.
Schneider
&&
.LONG TERM...
Saturday is looking to have one last warm day with temperatures in
the upper 60s to lower 70s before a frontal passage Saturday night
leads to a cool down Sunday. This will be the last time the FA
will see temperatures this warm through the extended period. Some
light rain may be in store for the southeast TX Panhandle Sunday
morning, and rain/snow mix in the northwest combined Panhandles
Sunday evening.
Synoptic Overview: Saturday morning an H5 shortwave trough will be
traversing eastern NM and eastern CO with a leading edge jet max
over the FA early in the day with the speed max to the east of
the FA by the afternoon. This shortwave will actually be from one
of two low pressure centers in a much larger longwave trough. The
second low pressure center will be upstream over NV early in the
day Saturday. The second H5 low is progged to traverse the Four
Corners Region Sunday bringing the chance of precip to the
southeast and later northwest on Sunday. The rest of the week the
combined Panhandles will be under an overall trough with cooler
air in place with daytime temperature closer to normal in the 50s
to lower 60s. Also, overnight lows will be back in the teens,
especially by Tuesday morning.
For Saturday, an early morning Pacific front will bring breezy
westerly winds and pushing higher dewpoints in the 50s east of the
combined Panhandles and replacing with dewpoints in the 20s. By
mid to late morning the associated low further north will be
positioned over north-central KS and south-central NE. An H7 jet
of around 50 to 60 kts will be exiting the FA to the east by late
morning. Some H7 wind speeds of around 40 to 45 kts may still be
present during the early afternoon hours contributing to some
higher wind gusts especially in the eastern FA. Some of these
higher winds aloft are also contributing to the progged sustained
winds of around 30 to 35 mph, higher than what the gradient winds
would be alone. As this low progresses east-northeast into IA
late Sunday, CAA will be moving south over the Central Plains on
the western periphery of the surface low. The approaching CAA
will deter any strengthening of a LLTR and lowering H85
temperatures a bit from Friday's progged temps. This is why
temperatures will not be quite as warm on Saturday compared to
Friday, even with clearer skies Saturday. Winds should max out
right around noon time and slowly decrease through the evening
hours.
Around 6 PM Saturday winds should be down to around 20 mph or less
with an approaching cold front reaching the Oklahoma Panhandle
from the north. Early Sunday morning the cold front will collide
with some decent H7 moisture over the southeast Texas Panhandle.
This is where some 30 to 50 PoPs (NBM) will exist before noon
Sunday. QPF is still looking really low so not expecting much in
the way of drought relief. The better moisture is once again
looking to be to the south and east of the Texas Panhandle. It's
not until later in the evening when the second low and shortwave
approach the area and bring slight chance PoPs to the northwest
combined Panhandles. Though this may be in the form of snow, not
expecting much in the way of impacts at this time. Again the QPF
is really low with only a couple hundredths of liquid possible.
With the passage of the cold front Sunday's highs are progged
to reach the upper 40s to the northwest and lower 60s to the
southeast. Monday morning temperatures will drop into the teens in
northern areas with 20s in the southern areas of the combined
Panhandles. This cooler trend will result in highs making into the
40s on Monday. The weather is pretty quite Monday through
Wednesday with temperatures fairly moderate.
Hoffeditz
&&
.Fire Weather...Saturday...
Another decently warm afternoon will take place on Saturday
resulting in low RH values in the lower teens. A strong Pacific
front will move in early morning pushing out some surface moisture
that may be present overnight. Winds will pick up out of the west
around 20-25 mph. As temperatures warm into late morning, higher
wind speeds aloft will mix down increasing the surface winds to
around 25 to 35 mph. Wind gusts are looking to top out around 40
to 45 mph. The combined RH and wind RFTIs will be wide spread 5s
and 6s. The timing of the stacked jet and Pacific front are
working out to where the combined Panhandles will see solid Red
Flag, but NOT outbreak type conditions as higher winds are progged
to be displaced further east and south of the combined
Panhandles.
Hoffeditz
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 47 77 45 70 31 / 0 5 5 0 0
Beaver OK 48 77 49 73 26 / 0 5 5 0 0
Boise City OK 44 78 39 67 21 / 0 5 0 0 0
Borger TX 50 78 49 73 31 / 0 5 5 0 0
Boys Ranch TX 45 80 43 70 28 / 0 5 0 0 0
Canyon TX 47 77 43 70 31 / 0 5 5 0 5
Clarendon TX 47 75 50 72 35 / 0 5 5 0 5
Dalhart TX 40 79 38 66 22 / 0 5 0 0 0
Guymon OK 48 79 46 72 25 / 0 5 0 0 0
Hereford TX 46 77 41 69 31 / 0 5 0 0 5
Lipscomb TX 47 76 51 75 28 / 0 0 5 0 0
Pampa TX 49 76 48 71 31 / 0 5 5 0 0
Shamrock TX 45 76 52 76 34 / 0 5 10 0 0
Wellington TX 45 77 52 77 35 / 0 0 10 0 5
&&
.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Friday afternoon through Friday evening
for the following zones: Dallam...Deaf Smith...Hartley...
Oldham.
Red Flag Warning until 7 PM CST this evening for the following
zones: Dallam.
OK...Fire Weather Watch from Friday afternoon through Friday evening
for the following zones: Beaver...Cimarron...Texas.
Red Flag Warning until 7 PM CST this evening for the following
zones: Cimarron...Texas.
&&
11/36Hazardous weather outlook, Mar 3, 2:51 PM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
251 PM CST Thu Mar 3 2022
OKZ001>003-TXZ001>020-317-041200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
251 PM CST Thu Mar 3 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Critical fire weather conditions are expected across the western
and central Oklahoma Panhandle and the far northwest Texas
Panhandle where a Red Flag Warning is in effect through early
this evening. Elevated fire weather conditions are expected across
much of the rest of the area through early this evening. South to
southwest winds of 15 to 20 mph with some higher gusts will be
found especially in the northwest along with minimum relative
humidity values between 5 and 10 percent.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Critical fire weather conditions are possible across the western
and central Oklahoma Panhandle and the western Texas Panhandle on
Friday. Critical fire weather conditions are possible across all
of the Panhandles on Saturday. Windy conditions along with low
relative humidity values will be found across the north and west
on Friday and across the entire area on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions this evening through
Saturday.
Schneider
Wildfire, Potter
- When
- March 3, 3:12 PM CST to March 6, 8:30 AM CST
- Where
- Potter forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The Dalmatian Fire started at approximately 3 pm on March 3,2022 and burned approximately 1,167 acres before it ended on March 6th. Texas A&M Forest Service (TAMFS) had responded to a human caused wildfire in Potter County. Resources on scene are TAMFS Amarillo Task Force, Potter County Fire Department, and National Parks Service. An evacuation was ordered for the Fain Gas Plant. No reported structures lost or damaged.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Florida, March 3, 20223 deaths · 10 injured · 1 event
- Heavy Snow and Heavy Rain in California, March 3 to 6, 2022$100 · 17 events
- Heavy Snow in Nevada, March 3 to 7, 20227 events
- Winter Storm in Maine, March 3, 20222 events
- Dense Fog in Montana, March 3 to 4, 20222 events
- Winter Weather in Maine, March 3, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015528.